Diszulfirám mérgezéshez társuló katatónia – Esetismertetés és rövid irodalmi áttekintés

Translated title of the contribution: Catatonia in disulfiram intoxication – A case report and a brief overview of the literature

Rozália Takács, Flóra Milán, Gabor S. Ungvari, G. Faludi, G. Gazdag

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Catatonic syndromes could accompany a variety of psychiatric and medical conditions. The most common conditions underlying catatonia are affective disorders followed by schizophrenia, but several medical conditions including intoxications affecting the central nervous system can also present with catatonic signs and symptoms. Therapeutic doses of disulfiram could induce catatonia with or without accompanying psychosis or mood disorder. A case of disulfiram intoxication manifesting with catatonia is reported here together with a brief overview of the literature. A patient was admitted to the toxicology ward after a suicide attempt with approximately 20 g of disulfiram. On transfer to the psychiatric ward, she was sitting still, in a semi-stuporous state and displayed motiveless resistance to instructions or attempts to move (active negativism). She was unresponsive to most of the questions (mutism), occasionally verbigerated 1-2 words and stared for more than 20 seconds between shifting attention. After developing a comatosus state her treatment continued at the toxicology ward, where a contrast-enhanced computer tomography scan revealed bilateral emollition of 1.5 cm diameter in both nucleus lentiformis at the level of the third ventricle. Following treatment her condition improved and she benefited of rehabilitation facility and a second psychiatric treatment. She was discharged free of neurological and psychiatric symptoms. In conclusion, we underscore the importance of accurate diagnosis of the underlying psychiatric or medical condition when encountering a fast emerging catatonic syndrome and focus first on treating the causative condition while simultaneously attempting symptomatic treatment of catatonia.

Original languageHungarian
Pages (from-to)110-114
Number of pages5
JournalNeuropsychopharmacologia Hungarica
Volume18
Issue number2
Publication statusPublished - Jun 1 2016

Fingerprint

Catatonia
Disulfiram
Psychiatry
Mood Disorders
Toxicology
Negativism
Mutism
Therapeutics
Corpus Striatum
Third Ventricle
Mental Disorders
Psychotic Disorders
Suicide
Signs and Symptoms
Schizophrenia
Rehabilitation
Central Nervous System
Tomography

ASJC Scopus subject areas

  • Neuroscience(all)
  • Pharmacology, Toxicology and Pharmaceutics(all)
  • Neuropsychology and Physiological Psychology
  • Clinical Neurology

Cite this

Diszulfirám mérgezéshez társuló katatónia – Esetismertetés és rövid irodalmi áttekintés. / Takács, Rozália; Milán, Flóra; Ungvari, Gabor S.; Faludi, G.; Gazdag, G.

In: Neuropsychopharmacologia Hungarica, Vol. 18, No. 2, 01.06.2016, p. 110-114.

Research output: Contribution to journalArticle

@article{73e8033373724d25983d1d622f9af0b0,
title = "Diszulfir{\'a}m m{\'e}rgez{\'e}shez t{\'a}rsul{\'o} katat{\'o}nia – Esetismertet{\'e}s {\'e}s r{\"o}vid irodalmi {\'a}ttekint{\'e}s",
abstract = "Catatonic syndromes could accompany a variety of psychiatric and medical conditions. The most common conditions underlying catatonia are affective disorders followed by schizophrenia, but several medical conditions including intoxications affecting the central nervous system can also present with catatonic signs and symptoms. Therapeutic doses of disulfiram could induce catatonia with or without accompanying psychosis or mood disorder. A case of disulfiram intoxication manifesting with catatonia is reported here together with a brief overview of the literature. A patient was admitted to the toxicology ward after a suicide attempt with approximately 20 g of disulfiram. On transfer to the psychiatric ward, she was sitting still, in a semi-stuporous state and displayed motiveless resistance to instructions or attempts to move (active negativism). She was unresponsive to most of the questions (mutism), occasionally verbigerated 1-2 words and stared for more than 20 seconds between shifting attention. After developing a comatosus state her treatment continued at the toxicology ward, where a contrast-enhanced computer tomography scan revealed bilateral emollition of 1.5 cm diameter in both nucleus lentiformis at the level of the third ventricle. Following treatment her condition improved and she benefited of rehabilitation facility and a second psychiatric treatment. She was discharged free of neurological and psychiatric symptoms. In conclusion, we underscore the importance of accurate diagnosis of the underlying psychiatric or medical condition when encountering a fast emerging catatonic syndrome and focus first on treating the causative condition while simultaneously attempting symptomatic treatment of catatonia.",
keywords = "Catatonia, Disulfiram, Intoxication, Neuropsychiatric complications",
author = "Roz{\'a}lia Tak{\'a}cs and Fl{\'o}ra Mil{\'a}n and Ungvari, {Gabor S.} and G. Faludi and G. Gazdag",
year = "2016",
month = "6",
day = "1",
language = "Hungarian",
volume = "18",
pages = "110--114",
journal = "Neuropsychopharmacologia Hungarica",
issn = "1419-8711",
publisher = "Hungarian Association of Psychopharmacology",
number = "2",

}

TY - JOUR

T1 - Diszulfirám mérgezéshez társuló katatónia – Esetismertetés és rövid irodalmi áttekintés

AU - Takács, Rozália

AU - Milán, Flóra

AU - Ungvari, Gabor S.

AU - Faludi, G.

AU - Gazdag, G.

PY - 2016/6/1

Y1 - 2016/6/1

N2 - Catatonic syndromes could accompany a variety of psychiatric and medical conditions. The most common conditions underlying catatonia are affective disorders followed by schizophrenia, but several medical conditions including intoxications affecting the central nervous system can also present with catatonic signs and symptoms. Therapeutic doses of disulfiram could induce catatonia with or without accompanying psychosis or mood disorder. A case of disulfiram intoxication manifesting with catatonia is reported here together with a brief overview of the literature. A patient was admitted to the toxicology ward after a suicide attempt with approximately 20 g of disulfiram. On transfer to the psychiatric ward, she was sitting still, in a semi-stuporous state and displayed motiveless resistance to instructions or attempts to move (active negativism). She was unresponsive to most of the questions (mutism), occasionally verbigerated 1-2 words and stared for more than 20 seconds between shifting attention. After developing a comatosus state her treatment continued at the toxicology ward, where a contrast-enhanced computer tomography scan revealed bilateral emollition of 1.5 cm diameter in both nucleus lentiformis at the level of the third ventricle. Following treatment her condition improved and she benefited of rehabilitation facility and a second psychiatric treatment. She was discharged free of neurological and psychiatric symptoms. In conclusion, we underscore the importance of accurate diagnosis of the underlying psychiatric or medical condition when encountering a fast emerging catatonic syndrome and focus first on treating the causative condition while simultaneously attempting symptomatic treatment of catatonia.

AB - Catatonic syndromes could accompany a variety of psychiatric and medical conditions. The most common conditions underlying catatonia are affective disorders followed by schizophrenia, but several medical conditions including intoxications affecting the central nervous system can also present with catatonic signs and symptoms. Therapeutic doses of disulfiram could induce catatonia with or without accompanying psychosis or mood disorder. A case of disulfiram intoxication manifesting with catatonia is reported here together with a brief overview of the literature. A patient was admitted to the toxicology ward after a suicide attempt with approximately 20 g of disulfiram. On transfer to the psychiatric ward, she was sitting still, in a semi-stuporous state and displayed motiveless resistance to instructions or attempts to move (active negativism). She was unresponsive to most of the questions (mutism), occasionally verbigerated 1-2 words and stared for more than 20 seconds between shifting attention. After developing a comatosus state her treatment continued at the toxicology ward, where a contrast-enhanced computer tomography scan revealed bilateral emollition of 1.5 cm diameter in both nucleus lentiformis at the level of the third ventricle. Following treatment her condition improved and she benefited of rehabilitation facility and a second psychiatric treatment. She was discharged free of neurological and psychiatric symptoms. In conclusion, we underscore the importance of accurate diagnosis of the underlying psychiatric or medical condition when encountering a fast emerging catatonic syndrome and focus first on treating the causative condition while simultaneously attempting symptomatic treatment of catatonia.

KW - Catatonia

KW - Disulfiram

KW - Intoxication

KW - Neuropsychiatric complications

UR - http://www.scopus.com/inward/record.url?scp=84978946327&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84978946327&partnerID=8YFLogxK

M3 - Article

C2 - 27390207

AN - SCOPUS:84978946327

VL - 18

SP - 110

EP - 114

JO - Neuropsychopharmacologia Hungarica

JF - Neuropsychopharmacologia Hungarica

SN - 1419-8711

IS - 2

ER -